Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 26, NWS Lincoln, IL

July 14, 2024Marshall County, Woodford County, Illinois

NWS Lincoln, IL issued this tornado warning at Jul 14, 2024, 11:55 PM CDT for Marshall County, Woodford County, Illinois. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2024, 11:55 PM CDT (04:55 UTC)
Expired
Jul 15, 2024, 12:30 AM CDT
In force
35 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Marshall County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 87 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 12:00 AM CDTTSTM WND DMGWashburn, ILTree limbs blown down onto power lines. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 5:55 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2736 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

107 
WFUS53 KILX 150455
TORILX
ILC123-203-150530-
/O.NEW.KILX.TO.W.0026.240715T0455Z-240715T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
1155 PM CDT Sun Jul 14 2024

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Southeastern Marshall County in central Illinois...
  Northeastern Woodford County in central Illinois...

* Until 1230 AM CDT.

* At 1155 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over Washburn, or 9 miles southeast of Lacon,
  moving southeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Benson around 1205 AM CDT.
  Minonk around 1210 AM CDT.

This includes Interstate 39 between mile markers 18 and 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4099 8905 4093 8904 4093 8893 4075 8893
      4075 8899 4092 8930 4099 8926
TIME...MOT...LOC 0455Z 303DEG 34KT 4094 8925 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Deubelbeiss
2 follow-up statements
308 
WWUS53 KILX 150505
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1205 AM CDT Mon Jul 15 2024

ILC123-150514-
/O.CAN.KILX.TO.W.0026.000000T0000Z-240715T0530Z/
Marshall-
1205 AM CDT Mon Jul 15 2024

...THE TORNADO WARNING FOR SOUTHEASTERN MARSHALL COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Warning remains in effect until 1215 AM CDT 
for central Illinois.

&&

LAT...LON 4075 8893 4075 8899 4087 8920 4092 8923
      4093 8893
TIME...MOT...LOC 0504Z 303DEG 34KT 4089 8915 

$$

ILC203-150530-
/O.CON.KILX.TO.W.0026.000000T0000Z-240715T0530Z/
Woodford-
1205 AM CDT Mon Jul 15 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR
NORTHEASTERN WOODFORD COUNTY...

At 1204 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Benson, or 13 miles northeast of Eureka, moving
southeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Minonk and Benson around 1210 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Panola.

This includes Interstate 39 between mile markers 18 and 28.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4075 8893 4075 8899 4087 8920 4092 8923
      4093 8893
TIME...MOT...LOC 0504Z 303DEG 34KT 4089 8915 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Deubelbeiss
037 
WWUS53 KILX 150524
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1224 AM CDT Mon Jul 15 2024

ILC203-150534-
/O.EXP.KILX.TO.W.0026.000000T0000Z-240715T0530Z/
Woodford-
1224 AM CDT Mon Jul 15 2024

...THE TORNADO WARNING FOR NORTHEASTERN WOODFORD COUNTY WILL EXPIRE
AT 1230 AM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Illinois.

&&

LAT...LON 4075 8893 4075 8899 4087 8920 4092 8923
      4093 8893
TIME...MOT...LOC 0524Z 303DEG 34KT 4079 8895 

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jul 14, 7:47 PM CDT, 4 hours 8 minutes earlier. Its key messages:

  • Intense heat continues tomorrow, with heat indices of 100-110 degrees during the day. Not much relief is given overnight with lows in the mid to upper 70s.
  • Some relief from the heat comes Wednesday as a cold front pushes through central and southeastern Illinois over night Tuesday. The CPC shows a below normal trend on temperatures for the next 14 days.
  • Multiple MCS passages are forecast for the coming days before a brief break starting Wednesday. Some of these storms have the potential to be severe with damaging winds as the main risk.
Area forecast discussion, Jul 14, 7:47 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
747 PM CDT Sun Jul 14 2024

.KEY MESSAGES...

- Intense heat continues tomorrow, with heat indices of 100-110
  degrees during the day. Not much relief is given overnight with
  lows in the mid to upper 70s.

- Some relief from the heat comes Wednesday as a cold front pushes
  through central and southeastern Illinois over night Tuesday.
  The CPC shows a below normal trend on temperatures for the next
  14 days.

- Multiple MCS passages are forecast for the coming days before a
  brief break starting Wednesday. Some of these storms have the
  potential to be severe with damaging winds as the main risk.

&&

.UPDATE...
Issued at 746 PM CDT Sun Jul 14 2024

This evening, a broken line of thunderstorms has developed from
near  Rockford SW across the Quad Cities. Strong instability in
excess of 3000 J/kg is in place ahead of this line of storms. 00Z
ILX sounding showed a "loaded gun" setup with around 3000 J/kg
MLCAPE and -68 J/kg MLCIN. Deep layer shear in the region is
marginally sufficient (around 25-30kt) to support organized
convection this evening and do anticipate storms to congeal into a
more organized line over the next few hours. Cloud bearing flow
and forward propagating corfidi vectors will generally steer these
storms west-to-east across northern Illinois with some potential
of clipping our far northern CWA where a severe thunderstorm watch
is currently in effect. Damaging wind gusts will be the primary
hazard with these storms. That said, veering LLJ this evening will
help the southwestern end of the line back-build with upshear
Corfidi vectors suggesting storms will propagate S/SW late this
evening into portions of the area. Where this occurs, a heavy rain
threat is possible due to the slow moving nature and training of
storms. Latest HRRR suggests a few pockets of around or just in
excess of 2 inches of rain is possible north of I-72.

Deubelbeiss

&&

.DISCUSSION...
Issued at 214 PM CDT Sun Jul 14 2024

The MCS this morning skirted by the northern periphery of the CWA
without incident. This won't be the only round that threatens
central Illinois. Currently, we are keeping a close eye on the MCV
that is propagating through north-central Iowa. The HRRR and
NAMNest depict the MCV and it's reignited convection taking a
southerly dip once it gets to Illinois, with the NAMNest being the
most dramatic in its southern pull. The environment will have had
time to recover from the morning convection, as surface heating
occurs with the mostly clear skies, the moisture is far from gone
(as we can feel the soupy airmass outside), and the MCV (and
rebounding CAPE values) provides the needed lifting mechanism. By
mid afternoon, SBCAPE values rise to ~3000 J/kg ahead of the CI,
with very little to no cap. The main hazard as the next round
moves through will be damaging, gusty winds.

Tomorrow, the severe threat continues, but this time bigger and
better than before. Another complex is expected to develop over Iowa
by late morning and move eastward. Its track has it entering the
northern CWA by late afternoon between 22-00z. As it does, the
environment is primed. The cap is very little (~-20 J/kg),
allowing the line to become surface based. SBCAPE values ahead of
the line as it enters are 4000-5000 J/kg. The 0-6km bulk shear
looks to be around 40-50 knots. SPC has areas along and north of
I-74 outlooked for an Enhanced Risk (level 3 out 5). There is a
30% damaging wind risk with a 10% chance of wind gusts greater
than 65 knots for areas along and north of I-72. Localized flash
flooding is also in play for tomorrow as the area is already quite
saturated and PWATs are 1.8-2 inches at the time of the passage.

The heat won't be taking a break tomorrow neither. Today the heat
indices are expected to top out between 100 and 105 degrees. The dew
points today and tomorrow will be in the upper 70s, getting very
close to 80. The 12z.14 HREF shows a 60% chance of dewpoint
exceeding 78 degrees tomorrow afternoon, ahead of the storm complex.
Heat indices are forecast to top out near 110 degrees tomorrow
(Monday). A cool down is expected starting Tuesday as a cold front
is set to move through, wiping out the moisture. Beyond Tuesday,
temperatures become slightly below normal for this time of year,
giving us the well needed break from the soupy heat. Highs will be
around the upper 70s to mid 80s from Wednesday into the end of the
forecast period.

There are some additional rain chances through early Thursday
morning, then will be dry through Sunday. This break should give the
area a chance to breathe after the multiple rounds of heavy rain
recently.

Copple

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 631 PM CDT Sun Jul 14 2024

Scattered storms upstream over eastern Iowa will be the focus for
any activity spreading south into central Illinois later tonight.
Confidence remains low in timing and placement, but the better
chances for any storms will be at our northern 3 TAF sites (PIA,
BMI, CMI). PROB30 groups are noted at each of these airfields
between 04-10Z. South-southwest winds will become light overnight
then turn breezy tomorrow afternoon. Mostly VFR conditions will
be seen outside of storms, with another round of convection
possible Monday evening.

NMA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Monday for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Jul 14, 3:07 PM CDT, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
307 PM CDT Sun Jul 14 2024

ILZ027>031-036>038-045-046-151100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Champaign-
Vermilion-
307 PM CDT Sun Jul 14 2024

This Hazardous Weather Outlook is for central Illinois and east
central Illinois, mainly near and north of I-74.

.DAY ONE...Tonight.

Heat index values early in the evening will range from 100 to 105
degrees, mainly south of I-74.

An area of thunderstorms will move southeast into central Illinois
this evening. Some of these storms may be strong to severe, with
damaging winds the main concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values on Monday afternoon will range from 105 to 115
degrees.

Another round of thunderstorms is expected beginning Monday evening.
These storms will be capable of producing damaging winds in excess of
70 mph, as well as localized flash flooding. Storm chances will
continue into Tuesday, though the severe weather threat should be a
bit further south.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening, and again on Monday
evening.

ILZ040>044-047-048-053>057-151100-
Schuyler-Mason-Logan-De Witt-Piatt-Cass-Menard-Macon-Moultrie-
Douglas-Coles-Edgar-
307 PM CDT Sun Jul 14 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Heat index values early in the evening will range from 100 to 105
degrees.

A few thunderstorms will be possible toward midnight. They may
contain some strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions will continue Monday, with afternoon heat
indices of 105 to 110 degrees.

Scattered thunderstorms will occur from Monday night into Tuesday
afternoon. There is some potential for strong to severe storms
during this period, especially Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required toward midnight, and again
Monday night.

ILZ049>052-061-151100-
Scott-Morgan-Sangamon-Christian-Shelby-
307 PM CDT Sun Jul 14 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Heat index values early in the evening will range from 100 to 105
degrees.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values on Monday will range from 105 to 110 degrees.

Scattered thunderstorms will occur from Monday night into Tuesday
night. There is some potential for strong to severe storms during
this period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ062-063-066>068-071>073-151100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
307 PM CDT Sun Jul 14 2024

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Heat index values early in the evening will range from 100 to 105
degrees.

Minor flooding on the Little Wabash River near Clay City will
subside this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions will continue through Tuesday, with
afternoon heat index values from 100 to 105 degrees.

Additional thunderstorms are expected Tuesday into early Wednesday.
There is some potential for strong to severe storms during this
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Geelhart

In the hours before

Special weather statement, Jul 14, 10:05 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1005 PM CDT Sun Jul 14 2024

ILZ027-150330-
Knox-
1005 PM CDT Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN KNOX COUNTY THROUGH
1030 PM CDT...

At 1005 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oneida, or 10 miles northeast of Galesburg, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wataga, Oneida, Altona, Victoria, Henderson, and Rio.

This includes Interstate 74 between mile markers 34 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Illinois.

&&

LAT...LON 4115 8998 4098 8999 4103 9044 4115 9044
TIME...MOT...LOC 0305Z 269DEG 33KT 4109 9029

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

NMA

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:05 PM CDTSpecial Weather StatementILXKnox25 min
Jul 14, 11:10 PM CDTSevere Thunderstorm WarningILXKnox, Marshall, Stark50 min
Jul 14, 11:36 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark, Tazewell, Woodford39 min
Jul 15, 12:03 AM CDTSevere Thunderstorm WarningILXKnox, Peoria, Stark42 min
Jul 15, 12:17 AM CDTSevere Thunderstorm WarningILXMcLean, Woodford43 min
Jul 15, 12:20 AM CDTSevere Thunderstorm WarningILXKnox25 min
Jul 15, 12:23 AM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford52 min
Jul 15, 12:53 AM CDTSevere Thunderstorm WarningILXLogan, McLean, Tazewell, Woodford52 min
Jul 15, 1:28 AM CDTTornado WarningILXFulton, Mason, Tazewell7 min
Jul 15, 1:49 AM CDTSpecial Weather StatementILXLogan26 min
Jul 15, 2:20 AM CDTSpecial Weather StatementILXVermilion25 min
Jul 15, 2:37 AM CDTAreal Flood AdvisoryILXFulton, Peoria, Tazewell3 hr
Jul 15, 2:47 PM CDTFlood WatchILXCass, Champaign, Christian, Clark, Coles, Cumberland and 20 more16 hr
Jul 15, 2:47 PM CDTFlood WatchILXClay, Crawford, Effingham, Jasper, Lawrence, Richland28 hr

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.